New Mexico, 2022

Drought in New Mexico, March 1 to 31, 2022

March 1 to 31, 2022 · NWS EPZ · 10 events in 10 counties and zones

Another month of below normal precipitation, except in the Sacramento Mountains, lead to increasing coverage of Extreme(D3) and some areas up to Exceptional(D4) drought.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another month of below normal precipitation, except in the Sacramento Mountains, lead to increasing coverage of Extreme(D3) and some areas up to Exceptional(D4) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 28, 10:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 28, 10:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1017 PM MST Mon Feb 28 2022

.UPDATE...FOR 06Z TAF ISSUANCE...

.AVIATION...06Z TAF CYCLE...
VFR conditions through the period. Skies will continue SCT-
BKN150-180 BKN-OVC220-250. Surface winds N to NE with speeds AOB
10KT thru 15Z. AFT 17Z winds shift back to E and SE remaining AOB
10KT. No VIS restrictions.

&&

.PREV DISCUSSION...302 PM MST Mon Feb 28 2022...

.SYNOPSIS...
Temperatures continue to warm each day this week through through
Friday. Highs on Thursday and Friday could reach 80 degrees in
some lowland locations, which is 10-15 degrees above normal. A
series of troughs will swing by the region starting Thursday,
bringing breezy to windy afternoon conditions Thursday through the
weekend. Blowing dust can't be ruled out each day, especially on
Friday. A cool front moves through on Saturday night, dropping
temperatures back to near normal to end the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Most portions of the CWA currently seeing a good deal of mid to
upper level clouds this afternoon as a shortwave trough continues to
drift south off the SoCal coast streaming in Pacific moisture to the
area. The shortwave trough will become a cutoff low by early Tuesday
morning. Unfortunately, no precipitation is expected out of this
system but the clouds are here to stay through the evening.
Likewise, overnight temperatures expected to be milder than what we
have been seeing. Lowland areas generally seeing temperatures in the
upper 30s and low 40s.

Through time the upper-level system will make a slow, eastward
movement over southern AZ. Skies begin to clear from west to east
throughout the morning hours and into the afternoon on Tuesday.
Slight ridging will aid in bringing warmer conditions Tuesday
afternoon with temperatures in the low 70s for the lowlands and mid
50s for the mountains.

Surface winds stay generally light and easterly becoming northerly
overnight with areas Deming and west seeing a slight uptick in
winds. Otherwise, winds shift southeasterly and become light during
the afternoon hours.

&&

.LONG TERM...Tuesday night through Sunday..
576mb low will begin to pass directly over the Borderland on
Wednesday, and as it does, it will weaken into an open wave. While
it sounds interesting, this system will have very little affect
on our sensible weather. Atmospheric moisture increase will be
minimal overall and the surface pressure gradient remains weak.
Therefore expect another day of above seasonal average high
temperatures with light wind.

On Thursday, an upper level trough drops just off the shore of
central California. This will push a 30-35 knot 600mb jet across
the western half of our FA. With peak mixing to that level, areas
west of the Rio Grande Valley can expect a breezy afternoon,
though below wind product criteria at this time. This system will
push the thermal ridge over the forecast area, increasing S/SE
H85 WAA. Could this be our first 80 degree day of the season?
Right now, official forecast high temperatures sit just below
that, but it will be close. Regardless, highs will be 10-15
degrees above seasonal average.

Friday, the upper trough begins to push eastward, moving into
southern California, then into the Four Corners region by the late
afternoon. This will set up a pattern change as the larger trough
sets up over the west, with troughs rotating around the larger
trough. This will bring a series of systems *near* to the
Borderland. Overall, this will be a breezy to windy period for us.
If we can get any of the troughs carrying moisture to drop
further south, we'll have a lot more to talk about. Unfortunately,
this isn't the case for this forecast cycle.

Back to Friday: Once again, no moisture gains with this system.
However, lee troughing will set up in SE Colorado. The surface
pressure gradient will increase, and combined with a 40-50 knot H7
jet, Friday afternoon is shaping up to be breezy to windy. And
potentially dusty with the WSW wind direction. The thermal ridge
gets pushed east of our FA on Friday, but we'll still be in the
WAA regime, causing similar temperatures to Thursday.

As this system moves through, another low within the greater
trough drops south into southern Nevada on Saturday, then into the
Four Corners region. This will bring another opportunity for a
breezy afternoon. As the thermal ridge gets shunted south and
east, high temperatures will decrease on Saturday to near, or just
above, normal.

A 'cool' front moves through the region Saturday night, knocking
temps back to seasonal average for Sunday and Monday. Troughs
continue to rotate through the bigger trough on Sunday and Monday,
keeping afternoon winds breezy and conditions dry.

&&

.FIRE WEATHER...
Some fire weather concerns on Friday due to an incoming system
bringing windy conditions coupled with low minRHs which could
potentially bring critical conditions to the area.

Temperatures gradually increase through the work week, generally
running 5 to 10 degrees above average. MinRH values stay generally
below 15% Tuesday through Saturday with Thursday having slightly
moister conditions. Light, easterly winds expected Tuesday and
Wednesday. Winds shift southerly and become breezy by Thursday with
windy conditions expected on Friday. Likewise, ventilation rates
poor to good Tuesday and Wednesday increasing to very good to
excellent Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 43  75  40  78 /   0   0   0   0
Sierra Blanca           40  69  38  73 /   0   0   0   0
Las Cruces              41  74  37  78 /   0   0   0   0
Alamogordo              39  73  37  76 /   0   0   0   0
Cloudcroft              33  53  31  56 /   0   0   0   0
Truth or Consequences   37  70  38  76 /   0   0   0   0
Silver City             38  67  37  71 /   0   0   0   0
Deming                  38  73  33  78 /   0   0   0   0
Lordsburg               37  73  33  77 /   0   0   0   0
West El Paso Metro      47  74  43  78 /   0   0   0   0
Dell City               40  72  35  76 /   0   0   0   0
Fort Hancock            41  77  38  80 /   0   0   0   0
Loma Linda              43  69  40  72 /   0   0   0   0
Fabens                  43  76  39  80 /   0   0   0   0
Santa Teresa            41  73  37  76 /   0   0   0   0
White Sands HQ          45  73  42  77 /   0   0   0   0
Jornada Range           39  72  35  76 /   0   0   0   0
Hatch                   39  73  35  78 /   0   0   0   0
Columbus                41  73  37  77 /   0   0   0   0
Orogrande               41  73  38  77 /   0   0   0   0
Mayhill                 36  65  33  68 /   0   0   0   0
Mescalero               34  63  33  67 /   0   0   0   0
Timberon                34  61  32  65 /   0   0   0   0
Winston                 25  68  26  73 /   0   0   0   0
Hillsboro               39  69  38  73 /   0   0   0   0
Spaceport               36  71  33  76 /   0   0   0   0
Lake Roberts            32  68  32  72 /   0   0   0   0
Hurley                  33  69  31  73 /   0   0   0   0
Cliff                   25  76  25  80 /   0   0   0   0
Mule Creek              35  69  35  73 /   0   0   0   0
Faywood                 40  68  38  72 /   0   0   0   0
Animas                  37  75  33  78 /   0   0   0   0
Hachita                 37  73  33  76 /   0   0   0   0
Antelope Wells          40  72  38  76 /   0   0   0   0
Cloverdale              41  70  40  72 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

37/33/14
Hazardous weather outlook, Feb 28, 5:46 AM MST, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
546 AM MST Mon Feb 28 2022

NMZ401>417-TXZ418>424-011300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
546 AM MST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Breezy to windy conditions are possible Friday and Saturday with
high fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of March. The Buckhorn Cooperative Observer reported 0.15 inches of precipitation which was 0.57 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Severe(D2) drought continued through the entire month. The Gila Hot Springs Cooperative Observer reported 0.30 inches of precipitation which was 0.39 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month.

Drought, Southwest Desert/Lower Gila River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month of March. The White Signal Cooperative Observer reported 0.36 inches of precipitation which was 0.23 inches below normal.

Drought, Lowlands of the Bootheel

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought continued for most of the zone except for the far southeast which remained in Moderate(D1) drought. The Antelope Wells Cooperative Observer reported 0.25 inches of precipitation which was 0.12 inches below normal.

Drought, Uplands of the Bootheel

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of March.

Drought, Southwest Desert/Mimbres Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The northwest half of the zone remained in Severe(D2) drought while the southeast remained in Moderate(D1) drought. The Deming Airport recorded 0.16 inches of precipitation which was 0.14 inches below normal.

Drought, Eastern Black Range Foothills

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The month started with Severe(D2) drought over the far north with Extreme(D3) drought for the remainder of the area. By the end of the month, the entire zone was in Extreme(D3) drought. The Hillsboro Cooperative Observer reported 0.21 inches of precipitation which was 0.09 inches below normal.

Drought, Sierra County Lakes

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The month started with Exterme(D3) drought for all areas except the far east where it was Severe(D2). By the end of the month, the western areas were in Exceptional(D4) drought with Extreme(D3) drought for the east. The Truth or Consequences Airport reported only 0.09 inches of precipitation which was 0.15 inches below normal.

Drought, Northern Dona Ana County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The western half of the zone remained in Severe(D2) drought while the east remained in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013833, 1013834, 1013835, 1013836, 1013837, 1013838, 1013839, 1013840, 1013841, 1013842.